Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 133, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at May 27, 2017, 5:31 PM MDT for Union County, New Mexico. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2017, 5:31 PM MDT (23:31 UTC)
- Expired
- May 27, 2017, 6:00 PM MDT
- In force
- 29 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Union County, NM
The radar
The Pueblo radar (KPUX), 203 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 5:46 PM MDT | HAIL 1 | 8 Ne Grenville, NM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 4:27 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.5 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4238 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -63 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
502
WUUS55 KABQ 272331
SVRABQ
NMC059-280000-
/O.NEW.KABQ.SV.W.0133.170527T2331Z-170528T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
531 PM MDT SAT MAY 27 2017
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
North central Union County in northeastern New Mexico...
* Until 600 PM MDT.
* At 531 PM MDT, a severe thunderstorm was located 9 miles north of
Grenville, or 13 miles east of Des Moines, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
north central Union County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
To report severe weather, contact the National Weather Service
office in Albuquerque at 1.888.386.7637.
&&
LAT...LON 3667 10371 3680 10366 3680 10332 3657 10341
TIME...MOT...LOC 2331Z 283DEG 22KT 3672 10360
HAIL...1.00IN
WIND...60MPH
$$
Shoemake2 follow-up statements
180
WWUS55 KABQ 272344
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
544 PM MDT SAT MAY 27 2017
NMC059-280000-
/O.CON.KABQ.SV.W.0133.000000T0000Z-170528T0000Z/
Union-
544 PM MDT SAT MAY 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTH CENTRAL UNION COUNTY...
At 543 PM MDT, a severe thunderstorm was located 9 miles northeast of
Grenville, or 18 miles east of Des Moines, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of north
central Union County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact the National Weather Service office
in Albuquerque AT 1.888.386.7637.
&&
LAT...LON 3669 10362 3677 10359 3680 10332 3657 10341
TIME...MOT...LOC 2343Z 283DEG 22KT 3670 10350
HAIL...1.00IN
WIND...60MPH
$$
Shoemake772
WWUS55 KABQ 272357
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
557 PM MDT SAT MAY 27 2017
NMC059-280007-
/O.EXP.KABQ.SV.W.0133.000000T0000Z-170528T0000Z/
Union-
557 PM MDT SAT MAY 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL UNION COUNTY
WILL EXPIRE AT 600 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until midnight MDT for
northeastern New Mexico.
To report severe weather, contact the National Weather Service
Albuquerque at 1.888.386.7637.
LAT...LON 3669 10362 3677 10359 3680 10332 3657 10341
TIME...MOT...LOC 2357Z 283DEG 22KT 3668 10341
$$
ShoemakeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:18 PM MDT, 2 hours 13 minutes earlier.
Area forecast discussion, May 27, 3:18 PM MDT, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 318 PM MDT Sat May 27 2017 .SYNOPSIS... West and southwest breezes will continue until around sunset. A relatively strong backdoor cold front will push south through eastern New Mexico tonight. This front will push west of the central mountain chain after midnight and through western New Mexico Sunday morning. Gulf moisture will increase behind the front on Sunday into Sunday night, setting the stage for scattered thunderstorms Memorial Day afternoon and evening. The remainder of next week is looking active with scattered to numerous showers and thunderstorms each afternoon and evening, possibly extending into the nighttime hours. Drier air may begin filtering in on Friday and into next weekend. && .DISCUSSION... Moderate west winds will diminish most areas around sunset. Backdoor cold front is currently stalled near a Clayton/Sedan to Des Moines to Raton line this afternoon. A few strong to perhaps a severe storm or two are possible along and northeast of this boundary this evening. GFS and NAM agree that the backdoor front will plow south through the eastern plains this evening, pushing swwd into the mid and lower RGV after midnight. High resolution models suggesting strong north winds along and just immediately following the front across the the eastern plains this evening. Issued a wind advisory for these areas overnight. Pressure gradient associated with this front is oriented more north-south across NM so not expecting a big ely push into the RGV late tonight, in the 15 to 25 mph range downwind of Tijeras Canyon and Abo Pass. East winds in the 20 to 30 mph range are expected at Capitan and through North Indian Canyon into Carrizozo. Model trend has been to send the higher low level moisture due south through ern NM tonight instead of pushing it west and swwd into central NM. Pwats slowly rise to near half an inch behind the backdoor surge but remain in the upper 20s and low 30s across the north and west Sunday afternoon. Models have also backed off on instability for Sunday afternoon. As a result, lowered shower/t-storm coverage to ISOLD for the northern and western mts. Models also indicating that what convection does form over the northern and western mountains Sunday afternoon and evening will likely be on the dry side. Low level sely flow continues to transport Gulf moisture nwwd into NM Sunday night and Memorial Day. Scattered wet convection results over most mountain ranges and across much of northeast NM Monday afternoon, spreading southward during the evening hours. Then, as a weak upper level trough moves over southern CA, southwest AZ and northern Baja, sely low level flow continues and possibly strengthens across NM Tuesday and Wednesday. Scattered to numerous afternoon and evening showers and thunderstorms will result, especially central and east. Best shot at strong to severe storms looks like Memorial Day afternoon and evening when wly winds aloft will be strong enough (~40-45kt). Winds aloft drop off Tuesday and Wednesday making severe storms less likely across the east. GFS and ECMWF weaken the upper trough over the Southwest U.S. Wednesday night with another trough/closed low to follow for Thursday and Thursday night. With plenty of low level moisture in place, models light up convection most areas once again Thursday, continuing into Thursday night. GFS and ECMWF dry things out Friday and Saturday with perhaps another weak low latitude upper low moving in next Sunday. 33 && .FIRE WEATHER... A back door cold front currently hung up over northeast NM will be the main weather maker over the next 24 hours. For the remainder of the afternoon, the front will not move much, but showers and thunderstorms are expected to form along and behind it where dewpoints have increased to near 50 degrees. The front will slide south and west this evening and overnight through the plains. Northerly wind gusts will spike up toward 50 mph as the front moves through. Storms will be possible from the Sangre de Cristo Mountains eastward as it does so. Around or just after midnight, the front will push through the gaps of the central mountain chain. Gusty canyon winds will result in the Rio Grande Valley and the front will push toward the AZ border Sunday morning. Moisture will increase behind the front as it pushes into the east central plains and Rio Grande Valley. Overnight humidity recoveries will be good across much of central and eastern NM -- much better than last night. However, for tonight, storms will only favor northeast portions of the state. Nonetheless, on Sunday, the extra moisture should be enough to allow a few showers and thunderstorms to develop. However, much of the low level moisture will mix out with daytime heating, thus not much precipitation is expected. Isolated dry thunderstorms with gusty and erratic winds will be possible over the higher terrain of northern and central NM. High haines values are also likely along and west of the central mountain chain. Otherwise, Sunday will feature cooler temperatures across much of the state, but most notably so across eastern NM. Low level east to southeasterly winds will persist Sunday and into Monday. By Monday afternoon, these winds will draw up Gulf moisture into the area initially increasing precipitation chances across the mountains. Steering flow should shift storms off the mountains toward the east or southeast. Gusty winds will remain possible with these storms. Moisture will continue to advect into the area on Tuesday as low level flow remains southeasterly and an upper level trough organizes over the southwest CONUS. Storm coverage will continue to increase, particularly over the mountains and over eastern NM. This wetter pattern will continue into Wednesday, the drier air is expected to slowly move into the state from west to east on Thursday and Friday. However, there are quite a few inconsistencies in the models during this time frame. Stay tuned. 34 && .AVIATION... 18Z TAF CYCLE A back door cold front has shifted into NE NM this morning. It will make little headway this afternoon as gusty westerly winds develop elsewhere. Westerly gusts near 25 or 30 kt will be common this afternoon. Tonight, the front will quickly race through the eastern plains with northerly wind gusts between 30 and 40kt. Brief MVFR cigs are possible just behind the front. Near or just after 06z, the front should push thru the gaps of the central mtn chain. Gusty canyon winds are expected at KSAF and KABQ. AWW may be needed at KABQ, but currently only have gusts near 30kt. The front will push westward all the way to the AZ border Sun morning. In addition to the winds, showers and thunderstorms are expected to develop along and behind the front this aftn/eve across NE NM. Hail will be possible with any storm across far NE NM. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 41 77 46 81 / 0 0 5 10 Dulce........................... 34 71 37 74 / 0 5 10 20 Cuba............................ 42 72 45 74 / 0 20 10 30 Gallup.......................... 40 77 42 80 / 0 5 10 10 El Morro........................ 39 72 40 75 / 0 20 20 30 Grants.......................... 42 74 43 77 / 0 10 20 20 Quemado......................... 44 76 46 77 / 0 10 10 20 Glenwood........................ 48 89 50 88 / 0 0 5 20 Chama........................... 35 66 35 68 / 5 10 10 40 Los Alamos...................... 46 69 50 70 / 0 20 20 40 Pecos........................... 40 69 44 72 / 5 20 20 40 Cerro/Questa.................... 36 67 39 69 / 10 10 20 30 Red River....................... 34 61 34 63 / 20 20 20 50 Angel Fire...................... 33 62 33 64 / 20 20 20 40 Taos............................ 37 69 40 72 / 5 5 10 20 Mora............................ 39 64 43 66 / 5 20 20 60 Espanola........................ 47 75 50 76 / 0 0 10 20 Santa Fe........................ 45 70 50 72 / 0 10 10 30 Santa Fe Airport................ 44 74 49 76 / 0 10 10 20 Albuquerque Foothills........... 51 77 54 80 / 0 10 20 20 Albuquerque Heights............. 52 79 56 82 / 0 0 20 20 Albuquerque Valley.............. 49 82 52 84 / 0 0 10 20 Albuquerque West Mesa........... 51 81 54 83 / 0 0 10 20 Los Lunas....................... 47 82 50 85 / 0 0 10 20 Rio Rancho...................... 51 80 54 82 / 0 10 10 20 Socorro......................... 53 83 55 85 / 0 0 10 20 Sandia Park/Cedar Crest......... 43 70 47 74 / 0 20 20 30 Tijeras......................... 46 73 45 77 / 0 10 20 30 Moriarty/Estancia............... 43 72 43 77 / 5 0 20 20 Clines Corners.................. 42 69 47 74 / 5 5 20 30 Gran Quivira.................... 46 73 49 78 / 5 0 10 20 Carrizozo....................... 51 79 55 80 / 0 0 5 20 Ruidoso......................... 44 71 48 73 / 10 5 10 30 Capulin......................... 40 63 43 69 / 50 5 10 40 Raton........................... 40 67 42 74 / 30 5 10 30 Springer........................ 42 69 43 75 / 20 5 10 30 Las Vegas....................... 40 67 45 72 / 5 10 20 40 Clayton......................... 45 70 48 77 / 30 0 5 20 Roy............................. 43 69 48 74 / 20 0 10 20 Conchas......................... 50 75 54 82 / 5 0 10 10 Santa Rosa...................... 48 75 52 81 / 5 0 10 10 Tucumcari....................... 50 78 52 84 / 5 0 5 5 Clovis.......................... 50 78 53 83 / 5 0 5 5 Portales........................ 52 78 54 84 / 5 0 5 5 Fort Sumner..................... 52 79 54 83 / 5 0 5 0 Roswell......................... 56 85 57 87 / 5 0 5 0 Picacho......................... 52 76 53 79 / 10 0 10 10 Elk............................. 48 72 51 74 / 10 0 20 30 && .ABQ WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 7 PM this evening to 3 AM MDT Sunday for the following zones... NMZ530>532-534>536. && 33
Hazardous weather outlook, May 27, 3:15 AM MDT, 14 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 315 AM MDT Sat May 27 2017 NMZ501>540-281000- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 315 AM MDT Sat May 27 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A couple strong thunderstorms are possible over extreme northeastern NM late today as a cold front enters the area. .DAYS TWO THROUGH SEVEN...Sunday through Friday Showers and thunderstorms Sunday and Monday will be capable of producing strong gusty outflow winds and localized blowing dust. Deeper moisture arriving Tuesday will increase the potential for thunderstorms with locally heavy rainfall Wednesday through Friday mainly over eastern NM. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. GUYER
In the hours before
Special weather statement, May 27, 3:22 PM MDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
322 PM MDT SAT MAY 27 2017
NMZ527-530-272200-
Union County-Raton Ridge/Johnson Mesa-
322 PM MDT SAT MAY 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION AND EAST
CENTRAL COLFAX COUNTIES UNTIL 400 PM MDT...
At 322 PM MDT, Doppler radar was tracking a strong thunderstorm near
Capulin, or 10 miles west of Des Moines, moving northeast at 10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Heavy rain will also be possible with this storm.
Locations impacted include...
Des Moines, Folsom and Capulin.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3676 10371 3669 10406 3685 10415 3700 10387
3700 10384
TIME...MOT...LOC 2122Z 245DEG 9KT 3681 10402
33Special weather statement, May 27, 4:50 PM MDT, 41 minutes before
Special Weather Statement National Weather Service Albuquerque NM 450 PM MDT SAT MAY 27 2017 NMZ527-530-272315- Union County-Raton Ridge/Johnson Mesa- 450 PM MDT SAT MAY 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION COUNTY UNTIL 515 PM MDT... At 450 PM MDT, Doppler radar was tracking a strong thunderstorm near Folsom, or near Des Moines, moving east at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Des Moines and Folsom. Accumulations of small hail on roads can create very slick and hazardous driving conditions. && A severe thunderstorm watch remains in effect until midnight MDT for northeastern New Mexico. LAT...LON 3676 10402 3685 10399 3687 10369 3665 10378 TIME...MOT...LOC 2250Z 283DEG 16KT 3680 10393 Shoemake
Local storm report, May 27, 5:25 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
525 PM MDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL DES MOINES 36.76N 103.83W
05/27/2017 E1.00 INCH UNION NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ1702007
TRMLocal storm report, May 27, 5:29 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
529 PM MDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 8 NE GRENVILLE 36.66N 103.50W
05/27/2017 M1.00 INCH UNION NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ1702008
TRMThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 2:41 PM MDT | Wind Advisory | ABQ | 12 hr | |
| May 27, 3:33 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Union | 15 min |
| May 27, 4:21 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 39 min |
| May 27, 4:50 PM MDT | Special Weather Statement | ABQ | Union | 25 min |
| May 27, 5:00 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 45 min |
| May 27, 5:34 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 26 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.